Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 35, NWS Goodland, KS

July 30, 2007Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 30, 2007, 11:12 PM CDT for Gove County, Kansas. It took effect at Jul 30, 2007, 11:17 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2007, 11:12 PM CDT (04:12 UTC)
In effect from
Jul 30, 2007, 11:17 PM CDT
Expired
Jul 31, 2007, 2:15 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 310417
FFWGLD
KSC063-310715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1112 PM CDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITY OF GOVE...

* UNTIL 215 AM CDT

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 8 MILES SOUTH OF GOVE...MOVING
  NORTHEAST AT 5 MPH.

SLOW MOVING THUNDERSTORMS WITH HOURLY RAIN TOTALS AROUND 2 INCHES
WILL MOVE ACROSS HIGHWAY 23 IN GOVE COUNTY. HEAVY RAIN FELL
NORTH OF GOVE EARLIER THIS EVENING AND ADDITIONAL RAIN WILL CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3903 10016 3904 10065 3870 10076 3869 10017

$$

MCGUIRE
1 follow-up statement
000 
WGUS73 KGLD 310527
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 PM MDT MON JUL 30 2007

KSC063-310715-
GOVE KS-
1223 AM CDT TUE JUL 31 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR GOVE
COUNTY...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 2 
TO 4 INCHES OF RAIN STRETCHING FROM 5 MILES SOUTHEAST OF THE MONUMENT 
ROCKS TO AROUND GOVE. ADDITIONAL LIGHT TO MODERATE RAIN WILL CONTINUE 
ACROSS THIS AREA OVER THE NEXT HOUR. EXCESSIVE RUNOFF FROM THIS RAIN 
WILL DRAIN INTO THE SMOKEY HILL RIVER AND PLUM CREEK...CAUSING RAPID 
RISES IN SOME LOCATIONS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3903 10016 3904 10065 3870 10076 3869 10017

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:57 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 30, 9:57 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT MON JUL 30 2007

.DISCUSSION...

SCATTERED CONVECTION CONTINUES ACROSS THE SOUTHERN PORTION OF THE
AREA...ALTHOUGH COVERAGE HAS DECREASED  A LOT IN THE LAST FEW HOURS.
TOUGH TO GET A GOOD HANDLE ON BEST AREA OF FORCING FOR
THUNDERSTORMS...AS EARLIER CONVECTION WAS LARGELY DRIVEN BY OUTFLOW
BOUNDARIES...AND AS BOUNDARY LAYER CONTINUES TO COOL COVERAGE SHOULD
ALSO DIMINISH. MODELS STILL FCST A WEAK LLJ TO DEVELOP
OVERNIGHT...BUT CONVERGENCE AND STABILITY FIELDS DONT LINE UP REAL
WELL WITH EACH OTHER.FINED TUNED POPS A BIT TO REFLECT ONGOING AND
EXPECTED OVERNIGHT CONVECTION. WITH INCREASED SE FLOW AND AND DEEPER
MOISTURE UPSTREAM...FOG/STRATUS LOOKS GOOD FOR THE NIGHT AND UPPED
CLOUD COVER TO REFLECT EARLY MORNING STRATUS.

.PREV DISCUSSION...

FORECAST PROBLEM WILL BE POPS.

WATER VAPOR IMAGERY SHOWS UPPER LOW HAS MOVED SOUTH INTO OLD MEXICO
AND SUBSIDENCE/DRYING OVERSPREADING THE FORECAST AREA FROM THE
NORTH. SURFACE FRONT HAS ALSO MOVED SOUTH INTO OKLAHOMA. LOCAL AREA
HAS WEAK SOUTHEAST FLOW AROUND THE SURFACE HIGH CENTERED NEAR THE
GREAT LAKES. WIDELY SCATTERED THUNDERSTORMS EARLY THIS AFTERNOON
CONTINUE JUST EAST OF THE CWA...RESULTING FROM WEAK ISENTROPIC
ASCENT ON 305K SURFACE NEAR 850MB. NAM FORECASTS THIS ISENTROPIC
LIFT TO SPREAD OVER EASTERN HALF OF AREA THIS EVENING WITH A
DEVELOPING LOW LEVEL JET...SO WENT AHEAD AND ADDED SOME HEALTHY
CHANCE POPS IN THOSE AREAS TO BLEND WITH OTHER OFFICES.

PATTERN CHANGES VERY LITTLE ON TUESDAY AND WEDNESDAY. UPPER RIDGE
CENTERED NEAR SLC WILL CONTINUE THE WEAK FLOW THROUGH THE
TROPOSPHERE. Q-VECTORS DO NOT INDICATE ANY SHORTWAVES FOR SYNOPTIC
SCALE LIFT. OLD FRONT HAS WASHED OUT/DISSIPATED TO THE SOUTH AND
EAST OF THE AREA. MAY SEE SOME LINGERING CONVECTION TUESDAY MORNING
ASSOCIATED WITH LOW LEVEL JET IN THE EAST...BUT BY AFTERNOON THINK
ONLY ISOLATED STORMS WILL DEVELOP WITH DAYTIME HEATING. LLJ DOES
MAKE A RETURN TUESDAY NIGHT IN THE EAST...SO WENT WITH LOW CHANCE
POPS THERE. DURING THE DAY ON WEDNESDAY...NO FORCING COULD BE
IDENTIFIED OTHER THAN DAYTIME HEATING. 850MB TEMPERATURES
APPROACHING 15C IN EASTERN COLORADO WILL CONTRIBUTE TO STRENGTHENING
CAP...SO WILL ONLY CARRY THE TYPICAL SLIGHT CHANCE AFTERNOON POPS
FOR ANY ISOLATED CELL THAT CAN BREAK IT.

FINALLY BY WEDNESDAY NIGHT AND THURSDAY ANOTHER FRONT WILL APPROACH
FROM THE NORTHWEST. THIS FRONT ASSOCIATED WITH SHORTWAVE MOVING
ACROSS CENTRAL CANADA AND THE NORTHERN PLAINS. ONCE AGAIN...NOT
ENOUGH FLOW FOR A STRONG UPPER PUSH...BUT MODELS INSIST THE FRONT
WILL SAG SOUTH INTO THE NORTHERN CWA WEDNESDAY NIGHT...AND LIE
SOMEWHERE IN THE CWA ON THURSDAY. WILL INCREASE POPS BOTH THOSE
PERIODS AS A RESULT.

.LONG TERM... (FRIDAY - MONDAY)
UPPER RIDGE FORECAST BY THE NUMERICAL MODELS TO GRADUALLY WEAKEN IN
THE LONG TERM PERIOD. STRONG SHORTWAVE TROUGH DROPPING INTO THE
PACIFIC NORTHWEST WILL TRY TO NUDGE THE RIDGE SOUTHEAST INTO THE
SOUTHERN PLAINS/LOWER MISSISSIPPI RIVER VALLEY. AS A RESULT...LOCAL
AREA WILL GET UNDER WEAK SOUTHWEST FLOW ALOFT...AND POSSIBLY OPEN
THE DOOR TO SHORTWAVES COMING OUT OF COLORADO. IN ADDITION...GFS
SHOWS A RATHER PERSISTENT TROUGH OF LOW PRESSURE AT THE SURFACE IN
THE FORECAST AREA WHICH COULD SERVE AS A FOCUS FOR CONVECTION. AS
FOR TEMPERATURES...WILL STICK CLOSE TO ECMWF 850MB TEMPERATURES...AS
GFS LOOKS VERY WARM AND PROBABLY SUSPECT GIVEN ITS WARM BIAS MOST OF
THIS SUMMER.

&&

.AVIATION... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
MAINLY SOUTHERN AND EASTERN AREAS OF THE TRI STATE REGION THIS
AFTERNOON AND TONIGHT. WITH THE STRONGER STORMS BRIEF IFR CONDITIONS
WILL BE POSSIBLE...THOUGH GENERALLY CONDITIONS SHOULD BE MVFR WITH
THE PRECIPITATION. WINDS WILL SHIFT BACK TO THE SOUTHEAST AS THE
AFTERNOON PROGRESSES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM/JDK/SFJ
Hazardous weather outlook, Jul 30, 11:33 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT MON JUL 30 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT MON JUL 30 2007 /1133 AM CDT MON JUL 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR MOST OF THE TRI STATE
REGION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DUE
TO SLOW STORM MOTIONS LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS CONTINUE THROUGH THE WEEK. SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOHNSON/LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:51 PM CDTSevere Thunderstorm WarningGLDWallace54 min
Jul 31, 5:03 PM CDTFlash Flood WarningGLDWallace117 min
Jul 31, 5:30 PM CDTSevere Thunderstorm WarningGLDWallace38 min
Jul 31, 6:18 PM CDTSevere Thunderstorm WarningGLDGreeley42 min
Jul 31, 6:49 PM CDTSevere Thunderstorm WarningGLDCheyenne56 min
Jul 31, 6:53 PM CDTFlash Flood WarningGLDWallace2 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.